RSS
TwitterFacebook

Viagra, Cialis Side Effects Linked To High Rate of Hearing Loss in ISMP Report

  • Written by: Irvin Jackson
  • 1 Comment

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

According to the findings of a new report that analyzed adverse events submitted to federal drug regulators, there is increasing evidence that the erectile dysfunction drugs Viagra and Cialis may cause hearing loss among men. 

The Institute for Safe Medication Practices (ISMP) issued the latest edition of its QuarterWatch report (PDF) last week, which monitors all problems submitted through the FDA Adverse Event Reporting System (FAERS), indicating that there is new evidence that side effects of Viagra and Cialis may cause sudden loss of hearing in one or both ears.

In 2007, the FDA issued a hearing loss warning for Viagra, Cialis and Levitra, as well as the pulmonary hypertension drug Revatio. All of the medications belong to a class of drugs known as phosphodiesterase type 5 (PDE5) inhibitors. At the time, the agency indicated it had received at least 29 reports of sudden hearing loss that occurred within hours or days of using the drugs.

The new ISMP report found that over the last year there were at least 180 reports of Cialis or Viagra hearing loss, indicating that the risk of hearing loss was 21.5 times higher for those who used the drugs compared to those who did not.

Cialis was linked to the highest rate of hearing loss, at nearly 30 times higher than normal, and appeared to be linked to cases with the most severe hearing loss effects. There were not enough cases to make an effective evaluation of Levitra.

ISMP researchers looked at data on every new adverse event report submitted to the FDA over the four calendar quarters ending in the third quarter of 2015. There were only 214 reports of deafness over that time period in total, but Cialis accounted for 152 of those cases and Viagra was linked to 28 of the reports. None were associated with Levitra, but researchers noted that Levitra only received 116 adverse event reports overall and said the sample size was too small.

“These new data extend and confirm the association between sudden hearing loss and PDE5 agents,” the report concludes. “Evidence to support a causal relationship includes evidence from clinical trials, case reports of immediate onset, adverse drug events from multiple countries over many years’ time, and includes analysis of individual cases and the quantitative assessment reported here.”

In the FDA’s 2007 warning, the agency urged individuals who experience sudden hearing loss after taking an erectile dysfunction drug to contact their doctors immediately and stop taking the medication.

Viagra and Cialis are both blockbuster medications that have been used by millions of men throughout the United States for treatment of erectile dysfunction. While the drugs have become widely used amid the belief that they are safe and carry few side effects, increasing evidence continues to emerge about potentially serious health risks.

In recent years, studies have examined a potential link between Viagra and melanoma. In April 2014, Harvard researchers found that men using the medication may be 84% more likely to be diagnosed with the aggressive and potentially life-threatening form of skin cancer.

Pfizer currently faces dozens of Viagra melanoma lawsuits brought by men throughout the U.S., which allege that the drug maker knew or should have known that the erectile dysfunction drug may increase the risk of skin cancer, yet withheld information from consumers and the medical community.

Last week, the U.S. Judicial Panel on Multidistrict Litigation decided to consolidate all Viagra cases involving melanoma pending in U.S. District Courts nationwide, for coordinated discovery and pretrial proceedings. However, if Pfizer fails to reach Viagra skin cancer settlements or otherwise resolve the litigation, each case may be remanded back to the venue where it was filed for an individual trial date in the future.

Tags: , , , , ,

1 comment

  1. Valerie Reply

    65% hearing loss in left ear after two years of sildenafil

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.